Drug Safety

, Volume 36, Issue 8, pp 681–686 | Cite as

Stevens–Johnson Syndrome/Toxic Epidermal Necrolysis: Are Drug Dictionaries Correctly Informing Physicians Regarding the Risk?

  • Cynthia Haddad
  • Alexis Sidoroff
  • Sylvia H. Kardaun
  • Maja Mockenhaupt
  • Daniel Creamer
  • Ariane Dunant
  • Jean-Claude Roujeau
Original Research Article

Abstract

Background

Stevens–Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) are severe drug reactions associated with high mortality and multiple incapacitating sequelae. In the past 20 years, two large multinational case control studies, published in 1995 and 2008, had identified different degrees of drug association with SJS/TEN: ‘strongly associated’, ‘associated’, ‘suspected’ and ‘not suspected’ medications.

Objective

The aim of this study was to check the adequacy of mention of risk of SJS/TEN in the drug dictionaries most widely used by physicians in five European countries.

Study Design

In each country one expert investigator looked at the most widely used drug dictionary (2009 edition) for mentions of risk of SJS/TEN. This was done for a predefined list of medications with a different degree of risk. The presence and clarity or absence of warning was compared with available evidence provided by published results from case–control studies.

Setting

The five countries participating in the RegiSCAR group: Austria, France, Germany, The Netherlands and the UK.

Results

A total of 3,268 drug descriptions of medications for systemic use were analysed, including all brands of 14 ‘strongly associated’ drugs, 5 ‘associated’ drugs and 12 widely used drugs with no established association. Discrepancies were found by country, and between descriptions for different brands of the same generic. Among 522 descriptions of 14 ‘strongly associated’ drugs, only 5 did not mention the risk. For the 1,013 descriptions of ‘associated’ drugs, 3 % did not mention the risk. One-third of ‘not suspected’ drugs contained a specific or less specific warning (e.g. bullous cutaneous eruption). Warnings for ‘strongly associated’ medications were often as imprecise as those for ‘not suspected’ drugs.

Conclusion

Information on the risk of SJS/TEN in drug dictionaries needs improvement to enhance the quality of advice given by general physicians and to raise the understanding of risk by patients.

Supplementary material

40264_2013_70_MOESM1_ESM.pdf (50 kb)
Supplementary material 1 (PDF 49 kb)

References

  1. 1.
    Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331:1272–8.PubMedCrossRefGoogle Scholar
  2. 2.
    Mockenhaupt M. The current understanding of Stevens–Johnson syndrome and toxic epidermal necrolysis. Expert Rev Clin Immunol. 2011;7:803–13.PubMedCrossRefGoogle Scholar
  3. 3.
    Rzany B, Mockenhaupt M, Baur S, et al. Epidemiology of erythema exsudativum multiforme majus, Stevens–Johnson syndrome, and toxic epidermal necrolysis in Germany (1990–1992): structure and results of a population-based registry. J Clin Epidemiol. 1996;49:769–73.PubMedCrossRefGoogle Scholar
  4. 4.
    Schneck J, Fagot JP, Sekula P, et al. Effects of treatments on the mortality of Stevens–Johnson syndrome and toxic epidermal necrolysis: a retrospective study on patients included in the prospective EuroSCAR Study. J Am Acad Dermatol. 2008;58:33–40.PubMedCrossRefGoogle Scholar
  5. 5.
    Oplatek A, Brown K, Sen S, et al. Long-term follow-up of patients treated for toxic epidermal necrolysis. J Burn Care Res. 2006;27:26–33.PubMedCrossRefGoogle Scholar
  6. 6.
    Shapiro S, Dunne J, Kaufman D, editors. Monitoring and assessment of adverse drug effects. Geneva: CIOMS/WHO; 1986.Google Scholar
  7. 7.
    Roujeau JC, Kelly JP, Naldi L, et al. Medication use and the risk of Stevens–Johnson syndrome or toxic epidermal necrolysis. N Engl J Med. 1995;333:1600–7.PubMedCrossRefGoogle Scholar
  8. 8.
    Mockenhaupt M, Viboud C, Dunant A, et al. Stevens–Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. J Invest Dermatol. 2008;128:35–44.PubMedCrossRefGoogle Scholar
  9. 9.
    Sassolas B, Haddad C, Mockenhaupt M, et al. ALDEN, an algorithm for assessment of drug causality in Stevens–Johnson syndrome and toxic epidermal necrolysis: comparison with case–control analysis. Clin Pharmacol Ther. 2010;88:60–8.PubMedCrossRefGoogle Scholar
  10. 10.
    Arzneimittelinformation. Innsbruck: MedEval GmbH Ed; 2009.Google Scholar
  11. 11.
    Vidal Ed. Issy les Moulineaux: Vidal; 2009.Google Scholar
  12. 12.
    Rote list. Frankfurt: Rote Liste® Service-GmbH Ed; 2009.Google Scholar
  13. 13.
    Farmacotherapeutisch Kompas 2009, ed. AC van Loenen. Diemen: College voor zorgverzekeringen (CVZ); 2008.Google Scholar
  14. 14.
    British National Formulary. London: BMJ Group & Pharmaceutical Press; 2009.Google Scholar
  15. 15.
    Chung WH, Hung SI, Chen YT. Genetic predisposition of life-threatening antiepileptic-induced skin reactions. Expert Opin Drug Saf. 2010;9:15–21.PubMedCrossRefGoogle Scholar
  16. 16.
    Hung SI, Chung WH, Liou LB, et al. HLA-B*5801 allele as a genetic marker for severe cutaneous adverse reactions caused by allopurinol. Proc Natl Acad Sci USA. 2005;102:4134–9.PubMedCrossRefGoogle Scholar
  17. 17.
    Lonjou C, Borot N, Sekula P, et al. A European study of HLA-B in Stevens–Johnson syndrome and toxic epidermal necrolysis related to five high-risk drugs. Pharmacogenet Genomics. 2008;18:99–107.PubMedCrossRefGoogle Scholar
  18. 18.
    Genin E, Schumacher M, Roujeau JC, et al. Genome-wide association study of Stevens–Johnson syndrome and toxic epidermal necrolysis in Europe. Orphanet J Rare Dis. 2011;6:52.PubMedCrossRefGoogle Scholar
  19. 19.
    Endorf FW, Cancio LC, Gibran NS. Toxic epidermal necrolysis clinical guidelines. J Burn Care Res. 2008;29:706–12.PubMedCrossRefGoogle Scholar
  20. 20.
    Garcia-Doval I, LeCleach L, Bocquet H, et al. Toxic epidermal necrolysis and Stevens–Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol. 2000;136:323–7.PubMedCrossRefGoogle Scholar
  21. 21.
    Cheung A, Sacks D, Dewa CS, et al. Pediatric prescribing practices and the FDA black-box warning on antidepressants. J Dev Behav Pediatr. 2008;29:213–5.PubMedCrossRefGoogle Scholar
  22. 22.
    Dorsey ER, Rabbani A, Gallagher SA, et al. Impact of FDA black box advisory on antipsychotic medication use. Arch Intern Med. 2010;170:96–103.PubMedCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2013

Authors and Affiliations

  • Cynthia Haddad
    • 1
  • Alexis Sidoroff
    • 2
  • Sylvia H. Kardaun
    • 3
  • Maja Mockenhaupt
    • 4
  • Daniel Creamer
    • 5
  • Ariane Dunant
    • 6
  • Jean-Claude Roujeau
    • 1
    • 7
  1. 1.Henri Mondor HospitalUniversity Paris-Est CréteilCréteilFrance
  2. 2.Medical UniversityInnsbruckAustria
  3. 3.University Medical Center GroningenUniversity of GroningenGroningenThe Netherlands
  4. 4.Dokumentationszentrum schwerer Hautreaktionen (dZh)University Medical CenterFreiburgGermany
  5. 5.King’s College HospitalLondonUK
  6. 6.Biostatistics and Epidemiology UnitInstitut Gustave-RoussyVillejuifFrance
  7. 7.AntonyFrance

Personalised recommendations